A 64-Year-Old Woman with Endometrial Cancer - Episode 6

Recurrent Metastatic EC: Common Immune-Related Adverse Events And Patient Discussions

Bhavana Pothuri, MD provides a perspective on the management of immune-related adverse events that can be seen in patients treated for recurrent metastatic endometrial cancer, as well as a focused discussion on the conversations she has with her patients.

Transcript:

Bhavana Pothuri, MD: That’s a really important question about the differences in adverse events [AEs] that are related to immunotherapy vs chemotherapy. I talked a little about the timing of those events. One thing that’s important with immunotherapy is that unlike chemotherapy, adverse events during chemotherapy usually end with the treatment. Though patients may need several months to recover and regain their strength, the actual adverse event usually is during the treatment time.

Immunotherapy varies because even after stopping immunotherapy, you can develop an immune-related adverse event. That can even be 3 to 6 months after you stop the treatment. Having this threshold of suspicion for these adverse events, even after you stop, is important. The other thing that’s really important about these immune-related adverse events is that some of these can be fatal. Although they occur in a small percentage of patients—the serious adverse events were about 5%—if they’re not identified early and treated or the dose is held, these can be fatal. You have to be very vigilant when treating patients on immunotherapy.

When you’re dealing with colitis, you need to pay attention the patient’s baseline and then know how many stools above the baseline they’re getting. If they develop a grade 3, you have to make sure they get on high-dose steroids and that they’re improving. If you’re not hospitalizing those patients, there needs to be very close follow-up as an outpatient. If they’re not improving in 24 to 48 hours, they should be hospitalized. If they’re not improving with the high-dose steroids at 1 to 1.5 mg/kg, then you need to consider other therapies, such as infliximab. It’s also important to get GI [gastrointestinal] consultants involved in the care of these patients. That’s 1 example.

The other example is pneumonitis. If patients have a severe pneumonitis, it’s important to identify it, stop the treatment, and start high-dose steroids. The other thing about the steroids is that you need to continue steroids even if the symptoms get better. They should not be weaned off quickly. They should be weaned off over a long period of time. I don’t wean off steroids in less than 6 to 12 weeks. Keep that in mind. They shouldn’t be weaned until the adverse event is down to a grade 1.

If you look purely at the data, they’re very similar. But practically, when you utilize these drugs, I find that patients tolerate dostarlimab well. They have less reflux than some of the patients on pembrolizumab. That said, both are great drugs, and I’ve utilized both. It’s a nuanced finding because I’ve taken care of a lot of patients. But when you look at the actual data, there’s no difference.

The key to management is extensive counseling, breaking down the symptoms related to the adverse events so patients know what to look for, and training your entire team because they’re the ones who are going to be taking the phone calls when these patients are calling. You don’t want someone saying, “It’s just diarrhea. Take Imodium [loperamide].” If it’s diarrhea, then I want to know what grade it is. If it’s a high grade, then they need to come in and be seen. They need to be started on steroids. Having a thorough counseling before they start and engaging the patients to be their own advocates—writing down their adverse effects, reporting AEs early—is the key.

Transcript edited for clarity.